Missouri, 2005

Hail in Missouri, September 19, 2005

September 19, 2005 · NWS EAX · 5 events in 1 county or zone

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 19, 1:57 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Sep 19, 1:57 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
257 PM CDT MON SEP 19 2005

.DISCUSSION...

CURRENT RADAR PIX SHOW A NARROW LINE OF STORMS EXTENDING FROM KMCI
TO KIRK...WHICH IS ASSOCIATED WITH COLD FRONT MOVING THROUGH.  SO
FAR...CELLS HAVE BEEN ELEVATED AND HAVE NOT BEEN ABLE TO BECOME
SURFACE BASED. AS AREAS TO THE SOUTH OF THE FRONT CONTINUE TO HEAT
UP...MAY BE ABLE TO BREAK THE CAP AND SEE SEVERE ACTIVITY FARTHER
SOUTH OF THE LINE.  GOOD INSTABILITY IS IN PLACE...WITH MAINLY
UNIDIRECTIONAL SHEAR.  LOOKING FOR SOME HAILERS...ALTHOUGH STORMS
WILL HAVE TO BE STRONG WITH THE FZ LVL STILL AOA 15K FT.  EXPECT
THIS ACTIVITY TO HELP MOVE THE COLD FRONT SOUTH AND OUT OF THE AREA
BY MID EVENING AND HAVE ADJUSTED POPS ACCORDINGLY.

THE SURFACE FRONT IS VERY SHALLOW...WITH MINIMAL AIR MASS CHANGE.
TEMPERATURES THROUGH THURSDAY WILL BE ABOUT THE SAME AS TODAY -
UPPER 80S TO NEAR 90.  THERE IS SOME DRIER AIR ADVECTING IN...SO AT
LEAST THE DEWPOINTS WILL BE A LITTLE LOWER.

THE NEXT ITEM OF INTEREST IS WITH THE THETA/E ADV ON TUES NIGHT INTO
WED MORNING.  HAVE CONTINUED SLIGHT CHCS IN ERN KS AND FAR WRN
MO...BUT DUE TO PREVIOUSLY MENTIONED MOISTURE SCOURING...PROBABLY
WILL BE TOO DRY FOR ANY SENSIBLE WX.

THE EXTENDED PORTION OF THE FORECAST FEATURES A PESKY SURFACE
BOUNDARY IN INDETERMINATE UPPER LEVEL FLOW.  PLENTY OF MODEL
DISAGREEMENT WITH HOW THE UPPER RIDGE FLATTENS...INCLUDING WHERE THE
HURRICANE ENDS UP.  FOR NOW...EXPECT THE FRONT TO NEAR THE AREA FROM
THE NORTH ON FRIDAY.  ATTM...THIS IS THE ONLY TIME PD WE HAVE POPS
IN...WITH SOME MODELS SHOWING THE FRONT HEADING BACK NORTH AND
OTHERS STALLING AROUND THE I70 CORRIDOR.  UNTIL THE FEATURES CAN BE
REFINED...HAVE KEPT THE EXTENDED MAINLY DRY.

27
&&

.PREV DISCUSSION...

1015 AM
ISOLATED SHOWERS AND STORMS TRYING TO DEVELOP IN THE VICINITY OF THE
FRONT AS NOSE OF UPPER JET MOVES OUT OF SOUTHEAST NEBRASKA INTO
WESTERN IOWA. VERY WEAK LOW LEVEL CONVERGENCE ALONG THIS FRONT IS
KEEPING THIS INITIAL DEVELOPMENT FROM BECOMING TOO WIDESPREAD...BUT
STILL THINK ACTIVITY WILL BE INCREASING THIS AFTERNOON AS FRONT
MOVES INTO LESS CAPPED ENVIRONMENT ACROSS NORTH CENTRAL MISSOURI
BACK TO AROUND KANSAS CITY AREA.  WILL PULL POPS FURTHER NORTH FOR
THIS MORNING TO COVER CURRENT ACTIVITY.

PC

410 AM CDT MON...
CLEAR SKIES ACROSS THE FORECAST AREA IN THE WAKE OF CONVECTION
OVERNIGHT.  ALTHOUGH THE MODELS ARE FAIRLY CONSISTENT WITH THE
STRENGTH AND PLACEMENT OF MAJOR FEATURES...THE THUNDERSTORM ACTIVITY
CURRENTLY TO THE NORTH AND EAST OF THE FORECAST AREA IS MORE
ACCURATELY REPRESENTED BY THE GFS.

WENT NEAR GUIDANCE TEMPS WITH THE EXCEPTION OF TODAY.  WITH LITTLE
CLOUD COVER TO INHIBIT HEATING...DECIDED TO BUMP UP TEMPS.  AT THE
UPPER LEVELS...A FLAT RIDGE IS IN PLACE OVER THE CENTRAL U.S.
THROUGH THE NEAR TERM.  SHORTWAVES PUSHING ACROSS THE RIDGE WARRANT
SMALL POPS...ALTHOUGH MOISTURE RETURN DOES NOT BEGIN UNTIL
WEDNESDAY.  BEST CHANCES FOR PRECIP TODAY WILL BE IN THE SOUTHERN
PORTION OF THE FORECAST AREA WHERE DAYTIME HEATING WILL BE THE
GREATEST AND THE ATMOSPHERE WILL EXPERIENCE THE HIGHEST DEGREE OF
DESTABILIZATION DUE TO THE BOUNDARY. AN AXIS OF MOISTURE AND
INSTABILITY SETS UP ALONG THE KS-MO BORDER ON WEDNESDAY SO INCREASED
POPS SLIGHTLY. WITH MARGINAL MOISTURE...DECIDED AGAINST ALSO
INCREASING QPF.

TM

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO EAX
Hazardous weather outlook, Sep 19, 11:57 AM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1257 PM CDT MON SEP 19 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1257 PM CDT MON SEP 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT EXTENDING FROM NEAR UNIONVILLE...TO CAMERON TO
LEAVENWORTH KANSAS WILL BE MOVING SOUTH WITH TIME THIS AFTERNOON.
INITIALLY...ELEVATED THUNDERSTORMS WILL BE OCCURRING BEHIND THIS
FRONT...A FEW MAY BE SEVERE WITH LARGE HAIL. THUNDERSTORMS ARE ALSO
EXPECTED TO DEVELOP ALONG THE FRONT FROM AROUND KANSAS
CITY...NORTHEAST THROUGH KIRKSVILLE AND MACON. THESE STORMS WILL HAVE
THE POTENTIAL OF PRODUCING SEVERE WEATHER...INCLUDING LARGE HAIL AND
DAMAGING WINDS. THE FRONT IS EXPECTED TO BE SOUTH OF THE OUTLOOK AREA
BY MID EVENING...WITH THUNDERSTORMS ENDING BEFORE MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT IS EXPECTED TO DROP DOWN FROM IOWA INTO NORTHERN
MISSOURI ON FRIDAY...AND THEN RETREAT BACK TO THE NORTH AGAIN ON
SATURDAY. AT THIS TIME...THE DAY WITH THE BEST CHANCES FOR
THUNDERSTORMS IS FRIDAY AND MAINLY IN NORTHEAST MISSOURI.
HOWEVER...THE PATH OF TROPICAL SYSTEMS IN THE GULF WILL HAVE AN
INFLUENCE ON THE EVENTUAL TIMING OF THE FRONT TO OUR NORTH...SO THERE
IS A POSSIBILITY THAT STORMS MAY OCCUR THROUGH THE WEEKEND AS WELL IF
THE FRONT STALLS ACROSS KANSAS AND MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON MAINLY ALONG AND
NORTH OF I-70.

27

In the hours before

Special weather statement, Sep 19, 3:05 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
405 PM CDT MON SEP 19 2005

KSZ105-MOZ037-192145-
JACKSON-JOHNSON-
405 PM CDT MON SEP 19 2005

...SIGNIFICANT WEATHER ALERT FOR JACKSON AND JOHNSON COUNTIES UNTIL
445 PM CDT...

AT 404 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ORRICK TO RAYTOWN TO
OLATHE...OR ALONG A LINE EXTENDING FROM 24 MILES NORTHEAST OF KANSAS
CITY TO 6 MILES SOUTHEAST OF KANSAS CITY TO OLATHE...MOVING EAST AT
40 MPH. THESE STORMS WILL PRODUCE NEARLY CONTINUOUS CLOUD TO GROUND
LIGHTNING...ALONG WITH BLINDING DOWNPOURS OF RAIN. SMALL HAIL...AND
WINDS AROUND 50 MPH ARE ALSO POSSIBLE WITH THESE STORMS.

EVENING COMMUTERS ON THE SOUTH AND EAST SIDES OF KANSAS CITY NEED
TO REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.

HUDSON
Special weather statement, Sep 19, 3:07 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
407 PM CDT MON SEP 19 2005

KSZ103-MOZ006>008-014>016-021>022-028-192215-
LEAVENWORTH KS-CALDWELL MO-CLINTON MO-DAVIESS MO-
GRUNDY MO-MERCER MO-PLATTE MO-PUTNAM MO-SCHUYLER MO-
SULLIVAN MO-
407 PM CDT MON SEP 19 2005

THE NATIONAL WEATHER SERVICE HAS CANCELLED SEVERE THUNDERSTORM
WATCH 800 FOR THE FOLLOWING AREAS

IN KANSAS THIS CANCELS 1 COUNTY

IN NORTHEAST KANSAS

LEAVENWORTH

IN MISSOURI THIS CANCELS 9 COUNTIES

IN NORTH CENTRAL MISSOURI

CALDWELL              DAVIESS               GRUNDY
MERCER                PUTNAM                SULLIVAN

IN NORTHEAST MISSOURI

SCHUYLER

IN NORTHWEST MISSOURI

CLINTON

IN WEST CENTRAL MISSOURI

PLATTE

THIS INCLUDES THE CITIES OF...GALLATIN...KINGSTON...LANCASTER...
LEAVENWORTH...MILAN...PARKVILLE...PLATTE CITY...PLATTSBURG...
PRINCETON...TRENTON AND UNIONVILLE.

KSZ104>105-MOZ017-023>025-029>033-037-200100-
JOHNSON KS-WYANDOTTE KS-ADAIR MO-CARROLL MO-
CHARITON MO-CLAY MO-JACKSON MO-LINN MO-LIVINGSTON MO-
MACON MO-RANDOLPH MO-RAY MO-
407 PM CDT MON SEP 19 2005

SEVERE THUNDERSTORM WATCH 800 REMAINS VALID UNTIL 8 PM CDT THIS
EVENING FOR THE FOLLOWING AREAS

IN KANSAS THIS WATCH INCLUDES 2 COUNTIES

IN EAST CENTRAL KANSAS

JOHNSON KS

IN NORTHEAST KANSAS

WYANDOTTE

IN MISSOURI THIS WATCH INCLUDES 10 COUNTIES

IN NORTH CENTRAL MISSOURI

CARROLL               CHARITON              LINN MO
LIVINGSTON            MACON                 RANDOLPH

IN NORTHEAST MISSOURI

ADAIR

IN WEST CENTRAL MISSOURI

CLAY                  JACKSON               RAY

THIS INCLUDES THE CITIES OF...BROOKFIELD...CARROLLTON...
CHILLICOTHE...EXCELSIOR SPRINGS...INDEPENDENCE...KANSAS CITY...
KANSAS CITY...KEYTESVILLE...KIRKSVILLE...LA PLATA...LIBERTY...
MACON...MOBERLY...OLATHE...OVERLAND PARK AND RICHMOND.
Special weather statement, Sep 19, 3:09 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
409 PM CDT MON SEP 19 2005

MOZ031-032-192200-
CARROLL-CHARITON-
409 PM CDT MON SEP 19 2005

...SIGNIFICANT WEATHER ALERT FOR NORTHERN CARROLL AND WESTERN
CHARITON COUNTIES UNTIL 500 PM CDT...

AT 404 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WINDS
AROUND 50 MPH. THIS STORM WAS LOCATED 5 MILES WEST OF BOGARD...OR 23
MILES SOUTH OF CHILLICOTHE...MOVING EAST AT 45 MPH.

PEOPLE IN CARROLL AND CHARITON COUNTIES...INCLUDING THE CITIES OF
BOGARD...COLOMA...BOSWORTH...TRIPLETT AND MENDON...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

HUDSON
Local storm report, Sep 19, 3:10 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
410 PM CDT MON SEP 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             QUEEN CITY              40.42N 92.57W
09/19/2005  0.75 INCH        SCHUYLER           MO   FIRE DEPT/RESCUE

&&

SFORTIN
Special weather statement, Sep 19, 3:40 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
440 PM CDT MON SEP 19 2005

KSZ104>105-MOZ017-023>024-029-192245-
JOHNSON KS-WYANDOTTE KS-ADAIR MO-CLAY MO-LINN MO-
LIVINGSTON MO-
440 PM CDT MON SEP 19 2005

THE NATIONAL WEATHER SERVICE HAS CANCELLED SEVERE THUNDERSTORM
WATCH 800 FOR THE FOLLOWING AREAS

IN KANSAS THIS CANCELS 2 COUNTIES

IN EAST CENTRAL KANSAS

JOHNSON KS

IN NORTHEAST KANSAS

WYANDOTTE

IN MISSOURI THIS CANCELS 4 COUNTIES

IN NORTH CENTRAL MISSOURI

LINN MO               LIVINGSTON

IN NORTHEAST MISSOURI

ADAIR

IN WEST CENTRAL MISSOURI

CLAY

THIS INCLUDES THE CITIES OF...BROOKFIELD...CHILLICOTHE...
EXCELSIOR SPRINGS...KANSAS CITY...KIRKSVILLE...LIBERTY...
OLATHE AND OVERLAND PARK.

MOZ025-030>033-037-200100-
CARROLL MO-CHARITON MO-JACKSON MO-MACON MO-
RANDOLPH MO-RAY MO-
440 PM CDT MON SEP 19 2005

SEVERE THUNDERSTORM WATCH 800 REMAINS VALID UNTIL 8 PM CDT THIS
EVENING FOR THE FOLLOWING AREAS

IN MISSOURI THIS WATCH INCLUDES 6 COUNTIES

IN NORTH CENTRAL MISSOURI

CARROLL               CHARITON              MACON
RANDOLPH

IN WEST CENTRAL MISSOURI

JACKSON               RAY

THIS INCLUDES THE CITIES OF...CARROLLTON...INDEPENDENCE...
KANSAS CITY...KEYTESVILLE...LA PLATA...MACON...
MOBERLY AND RICHMOND.
Local storm report, Sep 19, 3:47 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
447 PM CDT MON SEP 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             PLEASANT HILL           38.80N 94.27W
09/19/2005  1.00 INCH        CASS               MO   NWS EMPLOYEE

&&

SFORTIN

The radar

The Pleasant Hill radar (KEAX), 36 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Johnson

When
September 19, 4:17 PM CST
Where
Johnson County, 4 mi N of Centerview
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.800, -93.850

Hail, Johnson

When
September 19, 4:25 PM CST
Where
Johnson County, 5 mi NNW of Warrensburg
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.833, -93.783

Hail, Johnson

When
September 19, 4:25 PM CST
Where
Johnson County, 1 mi WNW of Warrensburg
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.767, -93.767

Hail, Johnson

When
September 19, 4:25 PM CST
Where
Johnson County, 2 mi W of Warrensburg
Measured
1.5 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.767, -93.783

Hail, Johnson

When
September 19, 4:39 PM CST
Where
Johnson County, 1 mi WNW of Warrensburg
Measured
2.5 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.767, -93.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5476288, 5476289, 5476290, 5476291, 5476292.